Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 166, NWS Norman, OK

April 19, 2000Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2000, 11:25 PM CDT for Pontotoc County, Oklahoma. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 19, 2000, 11:25 PM CDT (04:25 UTC)
Expired
Apr 20, 2000, 12:30 AM CDT
In force
65 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pontotoc County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 10:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 200426
SVROKC
OKC123-200530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED APR 19 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 1230 AM CDT

* AT 1125 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  17 MILES WEST OF BYNG...MOVING EAST NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADA AND BYNG

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 65 MPH 
ARE LIKELY.

LAT...LON 3492 9693 3479 9694 3474 9669 3487 9646
          3487 9664

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 9:49 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 19, 9:49 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT WED APR 19 2000

A NORTHWESTWARD MOVING DRY LINE SEPARATING A VERY UNSTABLE AIRMASS
FROM A STABLE ONE WILL SOON BE INTERSECTED BY A STRONG AND FAST
MOVING COLD FRONT. WHERE THESE BOUNDARIES COLLIDE WILL LIKELY BE
WHERE THUNDERSTORMS DEVELOP OVERNIGHT. NOT MUCH TIME TO GET INTO
DETAILS AS NUMEROUS FORECAST UPDATES HAVE BEEN REQUIRED.
BASICALLY...COVERAGE OF MODERATE RISK AREA WAS LEFT ALONE...HOWEVER
THE NORTHWESTWARD RETREAT OF THE DRYLINE HAS RESULTED IN A WESTWARD
SHIFT OF THE SLIGHT RISK AREA...AND THE INCLUSION OF POPS FARTHER
WEST.

COLD FRONT IS ONLY AN HOUR OR TWO AWAY FROM COLLIDING WITH THIS
UNSTABLE AIRMASS. A LINE FROM PERRY...TO KINGFISHER...TO ANADARKO...
TO LAWTON MAY BE WHERE STORMS FIRST INITIATE.

WIND SPEEDS ARE WELL ABOVE WIND ADVISORY CRITERIA BEHIND COLD FRONT
ACROSS NORTHWEST OKLAHOMA...AND RECENT RUC GUIDANCE SUGGESTS THIS
WILL CONTINUE OVERNIGHT. THE BUFFALO MESONET IN HARPER COUNTY GUSTED
TO 65 MPH EARLIER. HAVE ALREADY ISSUED A WIND ADVISORY OVERNIGHT FOR
PORTIONS OF NORTHWEST AND WEST CENTRAL OKLAHOMA. ONE THUNDERSTORM
CELL HAS JUST DEVELOPED SOUTH OF LAWTON...SO NEED TO GO.

.OUN...
OK...WIND ADVISORY OVERNIGHT OKZ004-005-009-010-014-015-021
TX...NONE.
JAMES

In the hours before

Special weather statement, Apr 19, 9:09 PM CDT, 2 hours 16 minutes before
OKZ004>048-050>052-TXZ083>090-200409-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT WED APR 19 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THE
EARLY MORNING HOURS ACROSS PORTIONS OF CENTRAL OKLAHOMA...MAINLY
ALONG AND EAST OF A LINE FROM STILLWATER...TO OKLAHOMA CITY...TO ADA.
A SLIGHT RISK OF SEVERE THUNDERSTORMS SURROUNDS THE MODERATE RISK
AREA...AND EXTENDS ALONG AND EAST OF A LINE FROM PONCA CITY...TO
WATONGA...TO LAWTON...TO WALTERS.

DISCUSSION...VERY WARM AND UNSTABLE AIR REMAINS AHEAD OF A DRYLINE...
WHICH CURRENTLY EXTENDS FROM NEAR STILLWATER...TO CHICKASHA...TO
LAWTON. THE DRYLINE HAS MOVED NORTHWESTWARD THIS EVENING AND WILL BE
INTERSECTED BY A FAST MOVING COLD TOWARD MIDNIGHT. ALTHOUGH
THUNDERSTORM DEVELOPMENT IS POSSIBLE ANYTIME THIS EVENING ALONG THE
DRYLINE...IT IS MORE PROBABLE THAT DEVELOPMENT WILL BE DELAYED UNTIL
THE COLD FRONT CATCHES UP WITH THE DRYLINE...WHICH WILL MOST LIKELY
OCCUR DURING THE LATE EVENING HOURS ACROSS NORTH CENTRAL OKLAHOMA...
AND SHORTLY AFTER MIDNIGHT ACROSS SOUTHERN OKLAHOMA. AFTER THE COLD
FRONT PASSES...THE THREAT FOR SEVERE THUNDERSTORMS WILL GREATLY
DIMINISH.

DUE TO A LARGE AMOUNT OF INSTABILITY AND STRENGTHENING WINDS
ALOFT...THE PRIMARY CONCERNS WILL BE FOR LARGE HAIL AND DAMAGING
THUNDERSTORM WIND GUSTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...
ESPECIALLY ACROSS THE MODERATE RISK AREA. EMERGENCY MANAGERS AND
STORM SPOTTER GROUPS SHOULD REMAIN ALERT THIS EVENING FOR THE
POSSIBILITY OF FUTURE WATCHES AND OR WARNINGS.

JAMES
Local storm report, Apr 19, 10:35 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT WED APR 19 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    LAWTON                    OK   .75 INCH HAIL
04/19/00   COMANCHE                       HAM REPORT

1025 PM    STERLING                  OK   1.00 INCH HAIL
04/19/00   COMANCHE                       HAM REPORT

COLE
Local storm report, Apr 19, 10:38 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CDT WED APR 19 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 PM    RUSH SPRINGS              OK   1.00 INCH HAIL
04/19/00   GRADY                          REPORTED BY EM

COLE
Local storm report, Apr 19, 11:01 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1101 PM CDT WED APR 19 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    5 EAST SHAWNEE            OK   .75 INCH HAIL
04/19/00   POTTAWATOMIE                   HAM REPORT

1055 PM    PURCELL                   OK   1.00 INCH HAIL
04/19/00   MCCLAIN                        HAM REPORT

1030 PM    2 EAST RUSH SPRINGS       OK   WIND DAMAGE
04/19/00   GRADY                          HAM REPORT

COLE
Local storm report, Apr 19, 11:22 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1122 PM CDT WED APR 19 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1121 PM    ASHER                     OK   1.75 INCH HAIL
04/19/00   POTTAWATOMIE                   HAM REPORT

COLE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:54 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton51 min
Apr 19, 10:12 PM CDTSevere Thunderstorm WarningOUNNoble48 min
Apr 19, 10:23 PM CDTSevere Thunderstorm WarningOUNGrady52 min
Apr 19, 10:25 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain50 min
Apr 19, 10:31 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie44 min
Apr 19, 10:45 PM CDTSevere Thunderstorm WarningOUNOklahoma45 min
Apr 19, 10:51 PM CDTSevere Thunderstorm WarningOUNCleveland39 min
Apr 19, 10:57 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole63 min
Apr 19, 11:15 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain30 min
Apr 19, 11:42 PM CDTSevere Thunderstorm WarningOUNHughes63 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.